Jump to content

Vitamin D And Mast Cells New Article


Recommended Posts

http://www.ncbi.nlm.nih.gov/pubmed/24461581

I have some kind of swelling reaction off/on, definitely vasodilatory. I also have had a few years of documented really low vitamin D. I have to find a doctor that can figure out why I get horrible side effects when I take vitamin D, because I NEED to get my levels up in the normal range.

Link to post
Share on other sites

Some of my rashes itch and some don't. Usually the ones that itch are hive like rashes. I also get rashes that look like flushing but over my legs and torso instead of non my face....those usually don't itch. I also get a reticulated rash from the sun which doesn't itch. But, I'm not sure that there's a standard "rash" for mast cell. Your presentation could just be different. Look at all the things I get.....and I'm just one person. Best to have an immunologist or dermatologist check it out if it persists. There are so many different reasons for rashes.

Link to post
Share on other sites

I also have an awful reaction to Vitamin D. I've tried at least six different formulations, with the same ill effects, so I don't think it's fillers or anything other than the vitamin D itself. But I don't know if it is a mast cell-related reaction. I end up feeling extremely weak and physically exhausted, with burning muscle pain (like the type you get when you are coming down with a fever/flu). I also feel like my head is "buzzing" in a really disturbing way. Lotsa fun! No one has been able to explain this to me. The only thing I've been able to find about vitamin D intolerance is that it can be related to hyperparathyroidism, but I've never had a blood test that would indicate that I'm hyperparathyroid, so I really don't understand it.

I don't have a scientific background and don't quite understand the results of the study in the article: are the results suggesting that yes, vitamin D can cause a mast cell reaction?

Link to post
Share on other sites

Targs, from what I understand, the article states that the lower your vitamin d levels are, the more likely you will have a mast cell activation reaction. So, bringing your levels up to par should decrease them.

Taking vitamin d does not bring on a mast cell reaction for me. When I take vitamin d, I feel energized the first few days, but around day 3, I get an almost pre-seizure feeling. (I have never had a seizure in my life, but feel if it went any further, I would have uncontrollable stiff shaking). I also have more low blood sugar episodes. I also get over-the-top sensitivity to light and sound. I get bone pain in my hips and upper spine. And lastly, my head feels surreal, like my brain is stuffed in, but no pain.

It takes a few days for this to die down, and then it is time for another pill. I then usually decide to quit taking my vitamin d, only to try it again a few months later.

Link to post
Share on other sites

That is an interesting article. I do not have MAST issues (as far as I know, at least!) but I had problems taking a vitamin d3 supplement (my levels were around 14 the one time I had them checked). I would get very restless, some tachycardia, and muscle spasms that resulted in headaches. I found that if I take it with magnesium, I do not have those side effects. I read somewhere on the internet that vitamin d can use up magnesium stores, I have no idea if that is accurate or not though. What kind of side effects did you experience from taking vitamin d?

Link to post
Share on other sites

The results of the study indicate that low vit D destabilizes mast cells and correcting vit d levels should help stabilize mast cells. There are people that have some sort of enzyme problem that makes them not metabolize vit d properly. I don't know much about it. I know there was at least one thread on this forum about a year ago that talked about it. Might be worth trying to find that thread and read about it for those that have problems taking vit d. I don't know if the issue causes the adverse effects that you all are describing or if it just prevents absorption.

Link to post
Share on other sites

Taking vitamin d does not bring on a mast cell reaction for me. When I take vitamin d, I feel energized the first few days, but around day 3, I get an almost pre-seizure feeling. (I have never had a seizure in my life, but feel if it went any further, I would have uncontrollable stiff shaking). I also have more low blood sugar episodes. I also get over-the-top sensitivity to light and sound. I get bone pain in my hips and upper spine. And lastly, my head feels surreal, like my brain is stuffed in, but no pain.

Thanks, Sue -- that's a good description of how I feel too, especially the "surreal" head feeling.

Jennn - glad you mentioned the magnesium -- I think I read something similar and meant to try taking it with vitamin D. (Inevitably, I do get some side effects from magnesium, too, but not as bad as the vitamin D!)

Thanks for the explanation of the article, Katybug.

Link to post
Share on other sites

This is really interesting. Tyler's vitamin D levels have dropped from 57 down to 43. On this test, the range is 50-100. Tyler is currently taking 5000iu of D3. So I am going to have to bump the level up. He does not get any sun. However, he does have a rash that appears on his face from time to time. I sent a picture of it to his doctor in Texas. Tyler also has an arm rash that appears from time to time. It is warm to touch and he complains the he is hot. This doctor mentioned the possibility of MCAS and wants to test. So my husband and I have decided to go ahead and have the testing done. We have nothing to lose and may gain some more information.

Rachel

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...